Free
Correspondence  |   November 2001
Patient “Uncontrolled” Analgesia
Author Affiliations & Notes
  • Janice M. Bitetti, M.D.
    *
  • *George Washington University Medical Center, Washington, DC. bitettij@gwu.edu
Article Information
Correspondence
Correspondence   |   November 2001
Patient “Uncontrolled” Analgesia
Anesthesiology 11 2001, Vol.95, 1306. doi:
Anesthesiology 11 2001, Vol.95, 1306. doi:
To the Editor:—
We report a case of inadvertent drug administration resulting from use of a new stopcock-free intravenous system. The patient was a 40-yr-old man with end-stage renal disease scheduled for placement of an arteriovenous graft. An intravenous catheter was inserted and connected to a stopcock-free intravenous system manufactured by Budget Medical Products (San Clemente, CA). This system has ports with one-way valves that open easily when a syringe plunger is pressed.
The patient was premedicated with 2 mg midazolam and 50 μg fentanyl and had an axillary block placed without complication. He was responsive throughout the block and was brought to the operating room for surgery. Approximately 5 min after incision, the patient was observed to be suddenly unresponsive and apneic. Mask ventilation was instituted with ease, and it was noted that the fentanyl syringe now only contained 1 of the initial 5 ml. No one other than the patient had been near the intravenous line. It was suspected that the patient had somehow leaned on the intravenous line and inadvertently given himself a dose of fentanyl. After 10 min, spontaneous ventilation resumed, he awoke, and he was transferred to the postanesthesia care unit at the end of surgery without further problems.
We report this incident to highlight the risk of inadvertent drug administration with such intravenous systems. It seems that the best way to avoid this problem would be either to ensure that syringes do not remain connected to the system or for clinicians to return to a stopcock-based system.